Pseudomembranous colitis during antibiotic therapy
ABSTRACT Introduction The use of antibiotics is commonly accompanied by diarrhea: idiopathic diarrhea with a benign process and diarrhea caused by Clostridium difficile and pseudomembranous colitis. Clostridium difficile colonizes the gastrointestinal tract and produces a toxin in cases when normal flora is suppressed by antibiotics. Pseudomembranous colitis most frequently appears after application of clindamycin, lincomycin, ampicillin, cephalosporins and other antibiotics. Diagnosis is established after rectoscopic findings of adherent pseudomembrane and pathohistological verification. The diagnosis is confirmed if there is evidence of Cl. difficile toxin in feces. Case report We report about the clinical course of two patients with antibiotic-associated colitis. The diagnoses were made by clinical examinations, rectoscopy and pathohistologic verification of biopsy specimen of the intestinal mucosa. Neutralization test was not done due to technical reasons. Patients were treated with metronidazole. Unwanted side-effects of metronidazole therapy were not observed. Discussion Both our patients confirmed that they previously used different antibiotics. In the first case, diarrhea appeared during the antibiotic therapy, and in the second case, after finishing it. After antibiotic use, diarrhea appears in 5.30% cases, but fortunately pseudomembranous colitis is rare. However, taking into consideration that pseudomembranous colitis has a severe course and requires urgent treatment, one has to consider the possibility of pseudomembranous colitis when diarrhea appears during and after antibiotic use in order to initiate adequate therapy.